Ohio, 2016

Strong Wind in Ohio, November 30, 2016

November 30, 2016 · NWS RLX · 1 event in 1 county or zone

Showers along a cold front moved eastward across southern Ohio and northern Kentucky during the early evening. The showers strengthened as they crossed Lawrence County, Ohio, where a mostly dead tree fell onto a mobile home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers along a cold front moved eastward across southern Ohio and northern Kentucky during the early evening. The showers strengthened as they crossed Lawrence County, Ohio, where a mostly dead tree fell onto a mobile home. Strong winds aloft were mixed down in the showers, leading to gusty outflow winds. No lightning was detected. Generally 35 to 45 mph winds were recorded by automated weather sensors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 30, 6:42 PM EST, 48 minutes earlier.

Area forecast discussion, Nov 30, 6:42 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
642 PM EST Wed Nov 30 2016

.SYNOPSIS...
A cold front moves through this evening. Cooler high pressure to end
the week. Weak upper level system late Sunday/Sunday night.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 630 PM Wednesday...

Updated POPs trying to capture small scale bands of precip moving
through over the next several hours. Obs are a bit messy, but it
looks like the cold front is just west of the Ohio River and
slowly moving east. As the surface wave moves away the speed of
the front should increase as it pushes through the remainder of
the CWA through the evening. Reworked the weather a bit tonight,
using hi res models to try to time when surface temps will start
dropping below freezing across the mountains. Ended up a bit later
than previous forecast with the freezing temps which points
towards a wintry mix of rain/snow/sleet instead and maybe some
freezing drizzle by early morning across the higher elevations.

As of 200 PM Wednesday...

A cold front will push through this evening, bringing an end to the
rain. Cooler air moves into the area overnight. Looking at
satellite, it does appear that there will be a fairly good break in
the clouds behind the front. Models have some fairly large
differences as to when the upslope clouds will develop in the
western counties. Will go with a middle of the road solution for
now. With cold air advection and low level moisture, will continue
with some small upslope pops in the WV mountains late tonight and
Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 305 PM Wednesday...

Will have a continuous push of low level moisture into the
northeast mountains that will provide low end chances for
precipitation through the bulk of the short term. As in the near
term, this could become complicated due to the shallow cloud
depth, temperatures below freezing at times, and crystal growth
that may not occur with 850 mb temperatures struggling to get
below -6C. Otherwise, high pressure will take hold of the area
with zonal flow aloft.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 305 PM Wednesday...

A weak trough aloft brings the next round of precipitation Sunday
and Sunday night, and another decaying system from the southern
stream Monday night and Tuesday. The latest 12Z operational ECMWF
depicts a weaker system than previous runs for early next week,
which had been looking like a significant rain event for the
area. Will wait to see if there is some run to run consistency
here before dismissing a heavy rain event completely, but for now,
trending towards a progressive low pressure system. Beyond
Wednesday, a strong frontal system looks possible heading into the
end of next week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 630 PM Wednesday...

Cold front starting to make its way through the forecast area.
Tried to time some rain with the front, although the line will be
fairly thin. Have a decent break in the clouds approaching from
the west. Not sure we will ever go completely clear, but did
include some scattered clouds across the southwest. As colder air
arrives, expect a VFR to MVFR cloud deck to develop by morning.
This should stick with us much of the day, gradually lifting and
breaking up from west to east.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Cannot rule out some visibility drops this
evening in bands of rain. Timing of category changes in clouds may
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EST 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    L    L    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  M    M    L    H    L    M    H    H    H    M    M    M
EKN CONSISTENCY  M    M    H    M    M    M    M    H    H    H    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    M
CKB CONSISTENCY  L    H    H    M    H    M    H    H    H    H    M    L

AFTER 00Z FRIDAY...
IFR possible in the mountains in upslope clouds through Friday,
mainly in the higher elevations.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/26
NEAR TERM...RPY/MZ
SHORT TERM...26
LONG TERM...26
AVIATION...MZ
Hazardous weather outlook, Nov 30, 2:53 AM EST, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
253 AM EST WED NOV 30 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-010800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR-
NORTHWEST RALEIGH-SOUTHEAST RALEIGH-NORTHWEST FAYETTE-
SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS-
NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-
SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH-
253 AM EST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF
CENTRAL WEST VIRGINIA...NORTHEAST WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHEAST WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lawrence

When
November 30, 7:30 PM EST to 8:30 PM EST
Where
Lawrence forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

A mostly dead tree fell onto a mobile home near Route 141 in Ironton, OH.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661728.